Preventing Opioid Overdose

Opioid overdoses are an ongoing public health threat, with the recent increase in Fentanyl use, both intentional and unintentional, connected to the increase in overdose fatalities. Much of the discussion about preventing Opioid overdoses focuses on efforts to discourage Opioid use altogether through education initiatives and criminal penalties. However, those traditional prevention efforts have not been able to eliminate Opioid overdoses.

When utilizing effective methods, overdose prevention strategies can help save lives in cases where people accidentally take too much prescribed pain medication, experiment with a new form of Opioids, actively abuse Opioids, or have a relapse after a period of abstinence.

Harm Reduction Strategies

Harm reduction (or harm minimization) is a term used to describe strategies intended to minimize the negative consequences of substance use, including preventing overdose and death. These strategies include policies, programs, and practices that aim primarily to reduce the adverse health, social, and economic consequences of the use of legal and illegal drugs without necessarily reducing drug use directly.

Although these strategies are somewhat controversial, research shows that harm reduction strategies save lives. Opponents of harm reduction argue that giving people the education and tools to use drugs more safely is essentially condoning drug use. However, clinical research indicates that these strategies do not increase drug use or make drug use more likely. Instead, these strategies reduce drug-related problems, including overdose and death, for people already using drugs.

Overdose prevention and harm reduction strategies for Fentanyl and other Opioids include:

  • Drug use precautions
  • Clean needle programs
  • Fentanyl test strips
  • Drug batch testing
  • Overdose prevention sites
  • Naloxone/Narcan training and access

These harm reduction strategies can be extremely cost effective, provide a pipeline to treatment, and reduce fatal overdoses.

Drug Use Precautions

There are some simple strategies for drug use that can reduce the risk of Opioid overdose. One of the most effective ways to prevent fatal overdose is to make sure that people don’t use drugs when alone. Simply having another person around increases the likelihood of receiving life-saving interventions if someone does overdose.

Another safety strategy is to start slow and low. Since drugs and pills bought on the illegal market are not tested, regulated, or labeled, it is impossible to know their potency or exactly what is in them. Starting with a small dose, it is important to wait at least 20 minutes before taking another dose.

Similarly, it is important not to combine Opioids with other drugs, including alcohol. The interactions with Opioids and other depressants increase the chance of fatal overdose.

Naloxone/Narcan

Naloxone is an Opioid antagonist, which is a medication that reverses the effects of Opioids. In an overdose situation, Naloxone can reverse overdose symptoms and can often save the person’s life. It does this by knocking the Opioid molecules off the Opioid receptors and then blocking those receptors temporarily.

Naloxone is available as an injection or a nasal spray (Narcan). Carrying Naloxone and knowing how to use it if necessary is a highly effective way to prevent Opioid overdose death.

Previously only available with a prescription or from a pharmacist or healthcare agency, over the counter Narcan has been approved and will be available without a prescription. Some communities provide free Narcan at various locations, and universities and colleges are starting to make Narcan available on campus.

Narcan packaging provides step-by-step instructions on how to recognize Opioid overdose and use Narcan to reverse the life-threatening symptoms.

It is important to note that Naloxone/Narcan will not fully reverse an overdose to Opioids containing Xylazine. So, additional emergency support, including rescue breaths every 5 seconds, is needed if someone does not regain consciousness and sufficient breathing after Naloxone administration.

Fentanyl Test Strips

In recent years, Fentanyl has been responsible for an alarming increase in fatal overdoses. Since Fentanyl is 50 times more potent than Heroin, even a very small amount of Fentanyl can cause fatal overdose. Additionally, many people are unaware that Fentanyl has been added to their drugs.

Drug batch testing involves testing drugs before they are ingested to identify their chemical components. Fentanyl test strips can help people identify the presence of Fentanyl in their drug supply, which can reduce overdose risk. However, Fentanyl strips are not yet widely available, and some states still consider them drug paraphernalia. Where they are available, Fentanyl test strips should be used carefully according to the instructions.

Overdose Prevention Centers

Opioid prevention centers (OPC) can help prevent fatal overdose. These centers are also called supervised consumption services/sites, supervised injection facilities, and drug consumption rooms. They do not provide drugs but do provide a safe space for people to use drugs they obtained elsewhere.

Overdose prevention centers provide access to sterile equipment for drug use, drug batch testing tools, and referrals to health and social services. These centers are staffed by people trained to respond to Opioid overdoses with administration of Narcan, basic life support, and contacting emergency medical personnel when necessary. Research shows that these centers reduce fatal overdoses, reduce ambulance calls for treating overdoses, and decrease rates of HIV infection.

These sites have been available in many countries for years and are starting to gain acceptance in the US. The first official and approved OPC in the US was opened in New York City in 2021, and it has helped reverse over 600 potentially fatal overdoses in the first year.

Symptoms Of Opioid Overdose

The most critical way to prevent overdose deaths is to recognize and respond to signs of overdose.

Signs of Opioid overdose include:

  • Shallow, infrequent, or lack of breath
  • Blueish color on nail beds, lips, or gums
  • Extreme drowsiness
  • Inability to wake up
  • Gurgling or choking sounds in the throat
  • Constricted (pinpoint) pupils

If you observe these symptoms in someone you suspect is using Opioids, you can respond with Naloxone/Narcan, life-saving efforts like CPR, and seeking emergency medical assistance.

Featured Centers Offering Treatment for Opioid Addiction

Opioid Overdose Prevention And Treatment

Most states have developed more visible resources for Opioid addiction, which may include access to Opioid overdose prevention tools. Narcan, in particular, is more widely available and even free in some areas. You can check with your local health department for information on what is available near you.

If you or a loved one is struggling with the pain of Opioid addiction, contact a treatment provider today.